Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 20, NWS Shreveport, LA

December 30, 2006Natchitoches Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Dec 30, 2006, 1:44 AM CST for Natchitoches Parish, Red River Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2006, 1:44 AM CST (07:44 UTC)
Expired
Dec 30, 2006, 2:12 AM CST
In force
28 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Natchitoches Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 8:19 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2006-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2006-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 300745
TORSHV
LAC069-081-300830-
/O.NEW.KSHV.TO.W.0020.061230T0744Z-061230T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
144 AM CST SAT DEC 30 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
  RED RIVER PARISH IN NORTHWEST LOUISIANA

* UNTIL 230 AM CST

* AT 140 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARTIN...OR
  ABOUT 21 MILES NORTH OF NATCHITOCHES...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ASHLAND BY 155 AM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR CLOSET. 
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO 
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE 
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM 
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
  RED RIVER PARISH IN NORTHWEST LOUISIANA
UNTIL 230 AM CST.

LAT...LON 3206 9334 3208 9334 3216 9325 3219 9319
      3216 9319 3214 9318 3214 9294 3208 9299
      3194 9321

$$

06
1 follow-up statement
000 
WWUS54 KSHV 300812
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 AM CST SAT DEC 30 2006

LAC069-081-300820-
/O.CAN.KSHV.TO.W.0020.000000T0000Z-061230T0830Z/
RED RIVER LA-NATCHITOCHES LA-
210 AM CST SAT DEC 30 2006

...THE TORNADO WARNING FOR NATCHITOCHES AND RED RIVER PARISHES IS 
CANCELLED AS OF 210 AM CST SATURDAY...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING 
FOR NORTHWESTERN LOUISIANA.

THE THUNDERSTORM CONTAINING THE PREVIOUS INDICATION OF A TORNADO
HAS WEAKENED AND MOVED INTO SOUTHERN AND CENTRAL SECTIONS OF 
BIENVILLE PARISH.

LAT...LON 3206 9334 3208 9334 3216 9325 3219 9319
      3216 9319 3214 9318 3214 9294 3208 9299
      3194 9321

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Dec 29, 8:41 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 29, 8:41 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST FRI DEC 29 2006

.DISCUSSION...
UPDATE FOR THE ADDITION OF TOR WATCH #889 FOR MOST OF NORTHWEST
AND NORTH CENTRAL TEXAS THROUGH 6AM SAT. CONVECTION RAPIDLY EXPANDING
NORTHWARD NOW OUT OF SOUTHWEST AND SOUTH CENTRAL LOUISIANA WITH
HOURLY RAINFALL AMOUNTS EXPECTED TO REACH TWO INCHES PER HOUR.
STILL PLENTY OF LOW LEVEL SHEAR WHICH SUGGESTS THAT IF ANY OF
THESE STORMS CAN BECOME SURFACE BASED...A TORNADO IS POSSIBLE.
BELIEVE THE MAIN PROBLEM FOR THE REMAINDER OF THE NIGHT WILL BE
THE EXCESSIVE HEAVY RAINFALL AND ASSOCIATED FLOODING. FFG VALUES
VERY LOW ALONG AND SOUTH OF THE I-20 CORRIDOR OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AS WELL AS DEEP EAST TEXAS WHICH SUGGESTS
ITS NOT GOING TO TAKE MUCH UNTIL WE SEE WATER OVER ROADWAYS.

13

&&

.AVIATION...
EXPECT AN ACTIVE WEATHER NIGHT THAT WILL LINGER INTO THE DAY ON
SATURDAY AS WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP AND MOVE OVER THE FOUR STATE REGION. SURFACE WINDS WILL BE
EAST TO SE FROM 10 TO 20 KTS WITH HIGHER GUSTS AT TIMES AND EVEN
EXPECT HIGHER GUSTS WITH ISOLATED STRONGER THUNDERSTORMS. RAIN
CHANCES NEAR 100 PERCENT AT ALL TAF SITES AND AT SMALLER AIRPORTS IN
THE FOUR STATE REGION. CEILINGS WILL BE RUNNING AROUND 15 HND FEET
AGL AND WILL BE LOWERING DOWN TO NEAR 4 HND FEET AND RANGING UPWARD
TO NEAR 35 HND FEET AT TIMES BETWEEN STORMS AND HEAVY RAIN. JUST
ABOVE THE SURFACE WINDS OF 30 TO 50 KTS INDICATED IN THE BOUNDARY
LAYER AND UP TO NEAR 4 KFT WHICH WILL RESULT IN LOW LEVEL WIND SHEAR
AT TIMES. AN UPPER LOW OVER NM AND W TX THIS EVENING WILL BE MOVING
SLOWLY EAST ACROSS THE PAN HANDLE REGION OF TX LATE TONIGHT AND ON
SATURDAY. THE SURFACE LOW AHEAD OF THIS SYSTEM OVER SW OK AND NW TX
THAT HAS A FRONT REACHING NE ACROSS E TX AND TO ALONG THE UPPER TX
COAST WILL ALSO MOVE EAST. THIS WILL END THE RAIN AND THUNDERSTORMS
FROM WEST TO EAST DURING THE DAY SATURDAY AND SWING THE WINDS AROUND
TO THE WEST. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  63  45  60 / 100  90  30  10
MLU  60  64  47  61 / 100 100  30  10
DEQ  59  62  40  59 / 100  90  30  10
TXK  59  62  45  59 / 100  90  30  10
ELD  59  62  44  59 / 100 100  30  10
TYR  58  61  42  58 / 100  70  30  10
GGG  59  61  42  59 / 100  70  30  10
LFK  61  65  43  60 / 100  70  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

13/06
Hazardous weather outlook, Dec 29, 12:00 PM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI DEC 29 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY DRIFT EAST TOWARDS
THE TEXAS AND OKLAHOMA PANHANDLE REGION THIS AFTERNOON AND TONIGHT.
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS BECOMING
MORE NUMEROUS LATE THIS AFTERNOON AND EVENING OVER SOUTHEAST
OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND
WESTERN LOUISIANA. AS THE DEEPER CONVECTION DEVELOPS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. HOWEVER...SEVERE THUNDERSTORMS WILL BE
POSSIBLE TONIGHT AND EARLY SATURDAY OVER MUCH OF NORTHEAST TEXAS AND
POSSIBLY WESTERN LOUISIANA...AS THE SHOWERS AND THUNDERSTORMS
ORGANIZE INTO A SQUALL LINE LATE...WHICH WILL SLOWLY ADVANCE EAST
INTO THE REGION. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH THESE STORMS.

EXCESSIVE HEAVY RAINFALL WILL ALSO DEVELOP TONIGHT FROM THESE
STORMS...WITH THREE TO SIX INCH RAINFALL AMOUNTS LIKELY AREAWIDE
THROUGH SATURDAY. GIVEN THE FACT THAT THE GROUND REMAINS SATURATED IN
WAKE OF RECENT RAINFALL...ANY HEAVY RAINFALL LATE TONIGHT AND EARLY
SATURDAY WILL QUICKLY RUNOFF...PRODUCING FLASH FLOODING. RESIDENTS
THAT LIVE IN A LOW LYING OR FLOOD PRONE AREA SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND IF AND WHEN FLOODING DEVELOPS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SQUALL LINE WILL SLOWLY EXIT THE REGION THROUGH MID AFTERNOON
SATURDAY...THUS THE HEAVY RAINFALL AND FLOODING THREAT WILL CONTINUE
UNTIL THE RAINFALL BEGINS TO TAPER OFF FROM WEST TO EAST DURING THE
AFTERNOON. NO OTHER ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REGION...FOR THE POSSIBLE SEVERE THUNDERSTORMS AND FLOODING.

11

In the hours before

Local storm report, Dec 29, 8:57 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
857 PM CST FRI DEC 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     TYLER                   32.33N 95.30W
12/29/2006                   SMITH              TX   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWERLINES DOWN, MAINLY IN
            WESTERN SMITH COUNTY.

0735 PM     TSTM WND DMG     MINEOLA                 32.67N 95.49W
12/29/2006                   WOOD               TX   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN MINEOLA.

&&

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:03 AM CSTFlash Flood WarningSHVSabine4 hr

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.